Pennsylvania, 2003

Flood and Damaging Wind in Pennsylvania, August 5, 2003

August 5, 2003 · NWS CLE · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 5, 9:57 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 5, 9:57 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 AM EDT TUE AUG 5 2003

UPDATED FORECAST TO DROP MENTION OF FOG FOR TODAY. BEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE FROM NORTH CENTRAL OHIO INTO
NORTHWEST PENNSYLVANIA. LOCALLY HEAVY RAINS WITH SOME OF
THUNDERSTORMS THROUGH THE AFTERNOON. OTHERWISE THE REST OF THE
FORECAST UNCHANGED.

.CLE...
OH...NONE.
PA...NONE.

THOMPSON
Hazardous weather outlook, Aug 5, 5:31 AM EST, 5 hours 54 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
631 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER...GUSTY WINDS OR
LARGE HAIL...IS NOT EXPECTED AT THIS TIME.  HOWEVER...THE STORMS
WILL BE SLOW MOVING AND LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE STILL EXPECTED FOR WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 5, 11:25 AM EST
Where
Erie County, Girard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Thunderstorm winds downed several large tree limbs.

Flood, Northern Erie

When
August 5, 12:30 PM EST to 4:00 PM EST
Where
Northern Erie forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.000, -80.317

Thunderstorms dumped locally heavy rains on Erie County causing several small streams and creeks to leave their banks. Spotters measured 3.50 inches of rain in East Springfield with 2.30 inches measured in Girard. There were brief road closures in Lake City and Greenfield Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333709, 5332510.